Alert archive / Indiana / Frost Advisories in 2016

Frost Advisory 1, NWS Northern Indiana

May 14, 20164 counties in Michigan; 4 counties in Ohio; 21 counties in Indiana

NWS Northern Indiana issued this frost advisory at May 14, 2016, 2:10 PM EDT for 4 counties in Michigan; 4 counties in Ohio; 21 counties in Indiana. It took effect at May 15, 2016, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 14, 2016, 2:10 PM EDT (18:10 UTC)
In effect from
May 15, 2016, 2:00 AM EDT
Expired
May 15, 2016, 8:00 AM EDT
In force
6 hr
Issued by
NWS Northern Indiana
All 29 counties

Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, LaGrange County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI, Defiance County, OH, Fulton County, OH, Paulding County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 26 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2016-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2016-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-222 m²/s²
0-3 km storm-relative helicity
-107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WWUS73 KIWX 141810
NPWIWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
210 PM EDT SAT MAY 14 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
015-150215-
/O.NEW.KIWX.FR.Y.0001.160515T0600Z-160515T1200Z/
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-PAULDING-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KENDALLVILLE...LIGONIER...ALBION...AUBURN...GARRETT...KNOX...
NORTH JUDSON...BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...
PLYMOUTH...BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...
WINONA LAKE...SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...
SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...
BROOKSTON...LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...
MEXICO...WABASH...NORTH MANCHESTER...HUNTINGTON...ROANOKE...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...GAS CITY...
UPLAND...HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK...
NILES...BENTON HARBOR...ST. JOSEPH...FAIR PLAIN...
BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...DOWAGIAC...
CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...
MENDON...COLDWATER...BRONSON...HILLSDALE...JONESVILLE...
LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...SWANTON...
DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...PAULDING...ANTWERP...
PAYNE
210 PM EDT SAT MAY 14 2016 /110 PM CDT SAT MAY 14 2016/

...FROST ADVISORY IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO 8 AM EDT
/7 AM CDT/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO
8 AM EDT /7 AM CDT/ SUNDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES DROPPING TO THE LOWER TO MIDDLE 30S RESULTING IN
   SOME PATCHY FROST.

IMPACTS...

 * SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT
   UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
144 
WWUS73 KIWX 150141
NPWIWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
941 PM EDT SAT MAY 14 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
015-150945-
/O.CON.KIWX.FR.Y.0001.160515T0600Z-160515T1200Z/
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-PAULDING-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KENDALLVILLE...LIGONIER...ALBION...AUBURN...GARRETT...KNOX...
NORTH JUDSON...BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...
PLYMOUTH...BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...
WINONA LAKE...SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...
SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...
BROOKSTON...LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...
MEXICO...WABASH...NORTH MANCHESTER...HUNTINGTON...ROANOKE...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...GAS CITY...
UPLAND...HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK...
NILES...BENTON HARBOR...ST. JOSEPH...FAIR PLAIN...
BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...DOWAGIAC...
CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...
MENDON...COLDWATER...BRONSON...HILLSDALE...JONESVILLE...
LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...SWANTON...
DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...PAULDING...ANTWERP...
PAYNE
941 PM EDT SAT MAY 14 2016 /841 PM CDT SAT MAY 14 2016/

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO
8 AM EDT /7 AM CDT/ SUNDAY...

HAZARDOUS WEATHER...

 * AREAS OF FROST WILL DEVELOP AS TEMPERATURES DROP INTO THE LOWER
   TO MIDDLE 30S OVERNIGHT. 

IMPACTS...

 * SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT 
   UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
448 
WWUS73 KIWX 150749
NPWIWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
349 AM EDT SUN MAY 15 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
015-151200-
/O.CON.KIWX.FR.Y.0001.000000T0000Z-160515T1200Z/
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-PAULDING-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KENDALLVILLE...LIGONIER...ALBION...AUBURN...GARRETT...KNOX...
NORTH JUDSON...BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...
PLYMOUTH...BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...
WINONA LAKE...SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...
SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...
BROOKSTON...LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...
MEXICO...WABASH...NORTH MANCHESTER...HUNTINGTON...ROANOKE...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...GAS CITY...
UPLAND...HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK...
NILES...BENTON HARBOR...ST. JOSEPH...FAIR PLAIN...
BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...DOWAGIAC...
CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...
MENDON...COLDWATER...BRONSON...HILLSDALE...JONESVILLE...
LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...SWANTON...
DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...PAULDING...ANTWERP...
PAYNE
349 AM EDT SUN MAY 15 2016 /249 AM CDT SUN MAY 15 2016/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT /7 AM CDT/
THIS MORNING...

HAZARDOUS WEATHER...

 * PATCHY FROST IS EXPECTED EARLY THIS MORNING AS TEMPERATURES
   DROP INTO THE LOWER TO MIDDLE 30S.

IMPACTS...

 * SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT 
   UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this frost advisory went out at May 14, 12:40 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 14, 12:40 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1240 PM EDT SAT MAY 14 2016

.SYNOPSIS...
Issued at 345 AM EDT Sat May 14 2016

A strengthening low pressure system moving northeast across the
Great Lakes today will cause unseasonably cool temperatures with
brisk northwest winds and a chance of showers across our area. High
pressure will move east across the Ohio Valley tonight and Sunday
providing dry conditions. Highs today will be in the upper 40s and
lower 50s with lows tonight in the mid 30s. Patchy frost is
possible tonight.

&&

.UPDATE...
Issued at 1223 PM EDT Sat May 14 2016

Mid/Upper level trough moving through combined with steep low
level lapse rates and weak shallow instability have been
sufficient for some isolated/scattered showers this morning/early
afternoon. Only very subtle tweaks made to previous PoPs to
account for scattered wording across northeast Indiana/northwest
Ohio through mid/late afternoon. A few isolated instances of some
graupel/small hail are possible given near sfc instability and low
freezing levels, but will refrain from adding this to the
forecast at this time. Precip coverage should wane late afternoon
as aforementioned vort max exits to the east, and drier low level
air continues to advect into the area. While temps have struggled
this morning given patchy drizzle/light rain showers/low clouds,
will not make any substantial changes to previous max temps with
expectation that increasing mixed layer heights through the
afternoon will allow for highs in the upper 40s/lower 50s.

&&

.SHORT TERM...(Today and Tonight)
Issued at 345 AM EDT Sat May 14 2016

Unseasonably cold airmass will cont to overspread the Grtlks
region this morning. Cyclonic flow and lingering moisture should
result in considerable strato-cu and may allow sct instability
showers to develop, especially nwrn portion of the CWA where delta
t's in the teens should support some lake effect showers. CAA and
well mixed low levels will keep temps from rising much with highs
expected in the u40s/l50s. Tight gradient and steep low level lapse
rates will also result in brisk NW winds with gusts around 30mph.

Low levels should dry out sufficiently by this eve to end lake
effect/instability showers. Another shrtwv expected to drop SE-E
across WI/MI overnight. Best forcing/moisture and showers
associated with this system will be N-NE of our CWA, but it will
help to maintain cold airmass over our area along with NWly flow.
Mins expected to be in the m30s which may allow patchy frost to
form in areas where boundary layer decouples.

&&

.LONG TERM...(Sunday through Friday)
Issued at 345 AM EDT Sat May 14 2016

Weak WAA expected to dvlp Sunday as low level thermal trof moves to
the NErn CONUS. This and more sunshine should result in slightly
warmer highs in the generally in the l-m50s. Deeper mixing and still
decent gradient should again result in brisk NW winds. WAA will
strengthen Sunday night as another shrtwv drops S-SE into the upr
Great Lakes while sfc high moves ESE into the Carolinas. With
clear skies, gradient should be weak enough for decoupling
especially during the eve, so with lows expected in the m-u30s
will maintain patchy frost in fcst across the NE. Contd WAA Monday
should allow temps to rise into the 60s. Wk cdfnt dropping south into
srn MI may allow a few showers to develop in the aftn. This front
expected to continue movg slowly south across the CWA Monday
night-Tue and combined with wkng shrtwv's shearing eastward from
western trof into the mid MS/lwr OH valleys may result in some
light showers in our area. Large high pressure system following
the front should provide fair wx with a slow warming trend Wed-
Fri as it moves slowly east from the Great Lakes to the mid
Atlantic/New England coast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 655 AM EDT Sat May 14 2016

Conditions will gradually improve through the morning as diurnal
mixing commences and drier air is advected into the area. Expect
VFR by midday...though still some uncertainty on when exactly
that transition will take place. VFR conditions will then
continue through the end of the TAF period. Gusty WNW winds will
also continue through the day but will diminish this evening.

&&

.IWX Watches/Warnings/Advisories...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 5 AM EDT Sunday for LMZ043-046.

&&

UPDATE...Marsili
SYNOPSIS...JT
SHORT TERM...JT
LONG TERM...JT
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 14, 4:26 AM EDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
426 AM EDT SAT MAY 14 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-150830-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
426 AM EDT SAT MAY 14 2016 /326 AM CDT SAT MAY 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A POTENTIAL FOR PATCHY FROST TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A POTENTIAL FOR PATCHY FROST SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-150830-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
426 AM EDT SAT MAY 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS AND HIGH WAVES WILL RESULT IN HAZARDOUS
CONDITIONS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:02 AM EDTSpecial Weather StatementIWXDefiance, Fulton, Henry, Paulding, Putnam, Van Wert and 1 more58 min

Nearby

Frost Advisories in Indiana, 2016Frost Advisories in Michigan, 2016Frost Advisories in Ohio, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.